A blip

Discussion in 'The Watercooler' started by flutterby, Sep 17, 2010.

  1. flutterby

    flutterby Fly away!

    Last Thursday, I started having heart pain. Started out mild and became mildly intense as the day went on. My blood pressure was fluctuating between 177/100 down to normal and low-normal, and my resting heart rate was fluctuating between 115 and 60 (normal is 60-80). I had some shortness of breath, though not severe, and sweating...that kind of stuff. It worried me, but I chalked it up to stress and tried to ignore it. I just had an echo and heart cath in May, and although the echo showed some "leaky valve issues", my doctors never mentioned it again so I figured it was no big deal (however, found out yesterday that the report never made it to my cardiologist or GP). Heart cath showed my arteries open and heart working efficiently. I was having similar symptoms then.

    So, I wasn't going to the hospital. I had an IEP on Friday (last week) that I needed to be there for, and I wasn't going on Friday because they admit you and unless you're having a heart attack, they just keep you in the hospital for monitoring until Monday. Trying to find someone to take care of difficult child and the animals would have been difficult, too, since easy child and fiance don't live here anymore. And I'm sick of dealing with the heart stuff.

    By Friday night, the angina was pretty much gone. I would get mild episodes here and there, but I was very stressed and had a lot of anxiety over the stress. So, I just tried to put it out of my mind. I still felt pretty crummy, but, again, stress, you know?

    I saw my GP yesterday to get refills on 2 of my medications and told her about the heart stuff going on. My BiPolar (BP) was high-normal and my heart rate was elevated at 100. Although, when she checked it again about 20 minutes later, both my BiPolar (BP) and heart rate were normal. But, I felt *horrible*. I'm the only patient she has ever had on mestinon (MG medication) and other than what she remembers from medication school, she isn't familiar with it. So, she went out to call my physiatrist. She comes back and does an EKG (normal), tells me to cut the mestinon in half (because I refused to stop it), I get to wear a holter monitor for 24 hours (not scheduled til Oct 12th - the hospital does it and I'm thinking that they only have one or something - small, local hospital), and told me that if I have any angina I *have* to go to the ER (repeated about 6 times...I guess she knows I'm stubborn) because mestinon can cause heart block and can be serious. She wasn't thrilled that I didn't go last week, even though I told her why I didn't.

    So, now I'm really stressed and frustrated to no end.

    I took the half dose of mestinon today and I feel worse. Increased muscle weakness, heart palpitations still going on - though no heart pain - pain, and fatigue, fatigue, fatigue. I had to go to my doctor's office to pick up samples of Lexapro because we got sidetracked with the heart stuff yesterday and I forgot to get refills, and my doctor is now out of town. I couldn't hold the brake in the car. I had to put it in park at traffic lights. Apparently, the symptoms of underdosage can be the same as overdosage or something. So, I'm underdosed. I'm going to try it again as I have to take it every 8 hours, and if I feel the same decide if I'm going to stop it until I see my physiatrist on Wednesday, or go back to full dose and just pay attention to my heart.


    I. Am. Not. Happy.

    I was feeling sooooo much better. It was amazing. My pain was all but gone. My fatigue levels had dramatically improved. And I went from struggling to carry a gallon of milk to being able to not only carry a 40 pound box of cat litter, but pick it up to pour it into the litter boxes. HUGE. I have to have a chest CT to check the thymus gland, as it plays a role in MG and might need to be removed (which brings a cure to about 70% of the people who have it done if the thymus gland has growths or a tumor on it), a brain MRI to rule out MS, need to rebuild my strength and stamina, and then I was looking forward to returning to work. Now this.

    I'll be damned if I let my body not tolerate this medicine. The only other option - if they don't remove the thymus - is DMARD's, which are immune suppressants, don't discriminate, have nasty side effects, and increase your risk of infection and other not fun stuff.

    I'm going to beat this, but I am so *angry* at my body right now that I'm not worth being around.

    Thanks for listening if you made it this far. I just had to get that out or I was going to explode.

    Oh, and then difficult child had a 3 hour meltdown at school today - something she has *never* done before. She always saves it for me. She's at an alternative school now that caters to kids like her, and I have a meeting with them on Monday to try to address her concerns. And my uncle passed way earlier this week. He was only 59. And a woman I used to work with and care a lot about has pancreatic cancer. She's only in her 40's, maybe 50.

    E-frickin'-nuff already.
  2. susiestar

    susiestar Roll With It

    Please please please keep the doctor's warning that you MUST go to the hospital ER if you have symptoms again. While finding someone to keep difficult child and the animals for a weekend is a PITA, finding someone for her to live with forever because you had heart problems and refused to get medical attention because it was inconvenient will be a MUCH bigger deal. Why not call your mom right now and ask if she will come get difficult child or stay with difficult child if you need to go into the hospital to have your heart monitored. Let her know that you didn't go when you should have last week because these issues. I am pretty sure she will say that all you have to do is to call her and she will come. She may bring difficult child back daily to check the animals or brainstorm with you for a way to care for them while you are gone.

    You might call an animal care group like the ASPCA in your area. Here they have some people who will come care for your animals if you go into the hospital. You just have to call them - few people know about it, but they DO help out those that call. While they may not have anything set up, they may know someone trustworthy who would come in to feed your animals for you. It is just a thought.

    I totally understand being angry with your body. I am SO glad the mestinon is helping, and hope that the side effects can be controlled. DMARDS are NOT fun. You are going to have to work through the anger at your body. Find ways to let out the anger or it will eat you alive. When I first got sick as a teen I worked in a used bookstore. We had thousands of old books in the back room, all stored in the cardboard flats that beer cans come in. They were either very old harlequin romances or copies of old bestsellers - nobody wants 60 copies of Jaws, or harlequin romances that are 20 years old, but the owner had kept them, just in case. After I was hired we did a major cleanout of that stuff. I took a few boxes of the old books home. I would sit and SHRED them when I was so angry at my body that I just couldn't cope. While much of me HATES the idea of destroying a book, or throwing one away, these were books that were truly unwanted. They were one of the best therapies I have ever had. I would sit and cry and rip the books apart. It sounds dumb, but it really helped to get the anger out. The longer the anger stays bottled up inside, the more damage it will do to you. I even imagined that the books were the cells of my body that were not behaving properly and ripped them up - that was amazingly effective at getting the rage out.

    This is likely to NOT be a way you would handle anger. Few people have access to hundreds or thousands of old books that no one will read and no one has read in over a decade. There will be some outlet that will be right for YOU. No matter how dumb it sounds when you are calm, go ahead and use it to help get the anger out. Anger that dwells in you poisons your spirit and your body.

    Praying that you can stay on the mestinon.
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Heather, I am so sorry things are coming back. I was hoping this medicine was gonna be the answer for you.

    I hope it isnt damaging your heart. You really dont need that. I know that we are keeping a very close eye on my heart because of the methadone and the possibility of heart complications.

    I am just so amazed that you were able to get back so much function so quickly. Awesome. I can understand that feeling of dread that it is all going to be pulled out from under you. Maybe not, maybe even if you cant take this medication, there is a more knowledgeable specialist out there with ideas that havent been discussed yet. I hope so.
  4. crazymama30

    crazymama30 Active Member

    hugs, and I hope it is your heart and that it is unrelated to the new medication. Take care of yourself, you are the only you we have. :tongue:
  5. nvts

    nvts Active Member

    Can you take 1/3 3 times a day? Maybe a constant sort of "time release" effect wouldn't effect your heart - less shocking if you will if it stays on a steady course throughout the day.

    I'm sorry your boat is rocking right now - but smooth sailing can be a little boring. It's a pain in the backside that you're having this blip! Stay strong!